Antibiotics have become a staple in American life, but more and more Americans are beginning to question the safety of their go-to drugs after the many side effects lawsuits that have been filed against drugs like Levaquin.

Patients are increasingly claiming that the drugs are poisoning them; specifically, they are complaining about fluoroquinolone antibiotics like Levaquin. Bobby Grozier was a successful senior software advisor when he was prescribed a toxic combination of ciprofloxacin and Vioxx to treat his diagnosis of prostatitis. A decade later, he suffers from permanent brain damage and is on disability now. When Grozier first started taking the meds, he complained about his ears ringing by calling Bayer and speaking to their pharmacist, who told him to keep taking the drug combo to give it time to take effect.

Soon after he stopped taking the drugs, he suffered from a psychotic episode, during which he couldn’t breathe properly and was hallucinating. Of the episode, Grozier says, “Things in my ears were resonating like I was in an echo chamber and everything was wavy… it was unbearable. I really thought I had a heart attack and was dying.”

Grozier had his mother take him to the hospital, where he was given a sedative and told that he was suffering from irritable bowel syndrome. The doctor then prescribed more drugs to him by giving him Xanax. All the extra med did was cause him to have petite mal seizures.

What Grazier and other patients suffering from such toxic reactions to their antibiotics drugs aren’t aware of is that flouroquinolone drugs like Levaquin and ciprofloxacin can cause poisoning in patients. Most patients have heard of Levaquin and other flouroquinolones causing side effects like tendon ruptures, but the poisoning is lesser-known. One of the reasons for that is because there aren’t a lot of recorded cases of it, but some people think that this is because many don’t realize it because of how long it can take for some patients to experience the toxicity. It can take as long as months for some patients to react to the drugs, and even when they do, doctors may not be able to link the illness to the meds.

The sad part of stories like Grozier’s is that many of these patients are being diagnosed too quickly and given too many prescriptions at once. This is bound to cause more poisonings. No wonder patients are afraid to accept prescriptions these days.